First post - and some hope!

Hello everyone,

I joined this forum a couple of weeks ago and have been really impressed by how knowledgeable, supportive and kind you are - a wonderful resource for those of us who find ourselves battling through the thyroid nightmare (and with our foggy brains!).

I've had a very difficult few months with my GP and eventually asked for a second opinion with a more experienced GP, who referred me to an endocrinologist. My latest figures are:

TSH 8.23mlU/L (0.30-4.5mlU/L)

T4 12.9pmol/L (10.00-22pmol/L)

TPOa 1102 IU/ml (0.00-59.00IU/L)

Clearly, I have an auto-immune condition, but the GP wouldn't prescribe thyroxine until my TSH was up to 10 (how ill do I have to get??) and even suggested a referral to Healthy Minds might be helpful (but is the low mood causing the high anti-bodies, I ask?) so I was expecting more battle when I saw the endo today. However, she was fantastic - very respectful, careful and pragmatic, and suggested a 6-month trial of thyroxine, recognising that my condition could only get worse and there was no point waiting until my TSH was 10. Thank God! In and out in 10mins with a prescription!

I just thought you might all be interested in this Tale-with-a-Happy-Ending and its message of Don't Give up Hope! Of course, I have yet to see how I get on with the medication...


17 Replies

  • That is great news; I hope you begin to feel better soon. I agree about the wonderful and helpful people on this site. It's very reassuring to have a bit of support available when the medical profession let you down.

  • Thank you, chickenmitch!

  • Glad the other doctor knew to give you thyroxine however the original one was WRONG .....RCP guidelines say that with thyroid antibodies a TSH of over 5 should be treated

    Mind you in many other countries a TSH of over 2.5 is considered hypothyroid and treated

    Do though ask the good GP to test




    Vit D3

    because generally these fall in hypothyroid especially ferritin and without them all being halfway in their ranges the body cannot utilise the levothyroxine

  • Well, that's very good news!

    But I doubt the low mood is causing the high anitbodies. Why would you think that? The low mood is a symptom, not a cause. Low mood is a symptom of low thyroid and certain nutritional deficiencies - which you probably have. Doctors like to blame us for conditions they Don't understand. But let's not go blaming ourselves! lol :)

  • Thank you, greygoose, it's very kind of you to respond. I'm afraid the 'low mood' is me being sarcastic about the doctor, who suggested that my symptoms were due to depression! I was flabbergasted, as I hadn't even said I felt low and, in fact, I've worked in the Mental Health field for nearly 30yrs and know very well what depression looks and feels like. The (very young) doctor and I had quite a tussle about it as I thought it was a gross waste of scarce NHS resources (there's quite a waiting list for Healthy Minds) when clearly I have a dicky thyroid and sky-high TPO and what I most needed was treatment for that, not my non-existent 'depression'. I have a colleague, in fact, who saw somebody who'd paid for 2yrs psychotherapy, at the suggestion of her GP, when all along she (the client) had hypothyroidism... Ghastly!

  • Ohh I see! lol Well, it was early in the morning when I answered that. Not quite awake!

    Yes, it's the new fashion, isn't it : everything is caused by depression - you've got an ingrowing toenail? here have these antiDs!!! Make me so mad. I did fall for it once. The doctor said, ever so nicely, I'll give you something to buck you up. I thought it was a tonic, vitamins or something. Turned out to be Prosac! lol Incredible.

  • Exactly! Prozac for everything! Thanks, greygoose, you're very kind.

  • :)

  • Once you have anti-bodies that are attacking the thyroid - it makes sense to have treatment. This supports the thyroid hopefully. I was diagnosed with Hashimotos when the FT4 - FT3 - TSH were all in range but high anti-bodies - and treatment started.

    Auto-immunity often starts with gut inflammatory issues - so it is a good idea to heal that as well.

    Hopefully your medication will improve the FT4 reading. What a pity they didn't test the FT3 as well. I should imagine that is on the floor. The brain has more receptors for T3 than any other body part - could explain the low mood too :-)

    Hopefully you will be re-tested in 6 weeks and your medication adjusted. Ensure they go with how you feel rather than the blood test ! Also ensure you have the FT3 reading too. Now for the vits and minerals !

    Wishing you well....

  • Thank you, Marz, that's very helpful. I'm starting on 75mg of Levo and they're going to re-test at 3mths. I am thinking of trying a GF diet, but wondered whether to wait until I'd been on the Levo for a bit, otherwise I won't know what's affecting what.

  • Am sure others would agree that leaving it for 3 months seems a long time....

    Wishing you luck....

  • I totally agree with Marz. Making you wait for 3 months before re-testing is excessive.

    Read the Clinical Knowledge Summaries produced by NICE, which should give you some idea of the treatment you should be getting from your doctors :

    I've just picked out links to a couple of sections that I think are relevant, but it would be worth your while to read more sections.

    Unfortunately, the links do state that people should be re-tested every 2 - 3 months (as you've already found, hypothyroidism treatment in the UK is appalling and sadistic), but you can hold the links in reserve if your doctors get awkward about raising dose.

  • Thanks, Marz and humanbean, I can see I'll have to be ready to do battle....

  • Ziggy, that's great news. Thank God there's someone with sense. As most make a non-sense out of diagnosing.

    Email and pass on Endo's name for her list.

  • Thanks, shaws, I really appreciate everyone's support.

  • You may find that you gradually have to increase your dose of levothyroxine as the antibodies in your system cause your thyroid to shut down. I started on 50mcg about 2 years ago, (TSH was 7.5) and am now on 125mcg. My antibody levels were only in the 3-400 range. You should be aiming for a TSH level of around 1, or maybe below that, whatever makes you feel well. You will be kept on a dose for 6-8 weeks and retested so that your dose can be adjusted again, because it takes Thyroxine (T4) that long to build up in the bloodstream. When your blood test comes, don't take your thyroxine for 24 hours before the test, and have the test first thing in the morning (TSH is highest then).

    Some people go on a gluten-free diet to get their antibody levels down and slow the progressing of the disease. It doesn't work for everyone though.

    Good Luck.

  • Thanks, eeng, that's very helpful.

You may also like...